Mississippi, 2005

Hail and Damaging Winds in Mississippi, March 7, 2005

March 7, 2005 · NWS JAN · 19 events in 10 counties and zones

18 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$533,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 7, 3:30 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 7, 3:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CST MON MAR 7 2005

SHORT TERM...
LATEST SATELLITE IMAGERY SHOWS PARAMETERS COMING TOGETHER FOR SEVERE
WEATHER THIS EVENING. VAPOR IMAGERY SHOWS A SPEED MAX COMING TOWARD
THE REGION OUT OF BAJA. IR IMAGERY HAS BEEN SHOWING CONVECTION OVER
EAST TEXAS INTO LOUISIANA WITH A SEVERE THUNDERSTORM WATCHES
EXTENDING INTO NORTHERN AND WESTERN LOUISIANA AS WELL AS ARKANSAS.
DEWPOINTS HAVE RISEN TO THE LOWER 60S OVER MOST OF THE REGION.

FOR TONIGHT ...AS A STRONG UPPER TROUGH DROPS SOUTHEAST THROUGH THE
NORTHERN STREAM STRONG HEIGHT FALLS WILL OCCUR LATE THIS AFTERNOON
AND THIS EVENING. AT THE SAME TIME UPPER JET DYNAMICS WILL BECOME
INCREASINGLY FAVORABLE ACROSS THE COUNTY WARNING AREA. AS THE UPPER
TROUGH MOVES SOUTH THE NORTHERN STREAM JET WILL INCREASE ACROSS
NORTHERN MS/TN/KY AT THE SAME TIME THE STHRN STREAM JET WILL BE
INCREASING AS A 130 KT JET CORE BEGINS TO COME AROUND THE CUTOFF LOW
OVER THE BAHA. THIS IS PROVIDING A COUPLED JET OVER THE AREA GREATLY
ENHANCING THE DIVERGENCE ALOFT THIS AFTERNOON/EVENING. THE LOW LEVEL
JET WILL BE AROUND 30KTS OUT OF THE WEST AND H5 WINDS WILL INCREASE
TO 70KTS OUT OF THE WEST. 0-6KM SHEAR WILL BE IN THE 60 TO 65KT
RANGE DURING THE AFTERNOON HOURS AND INCREASING TO AS MUCH AS 80KTS
BY 06Z. ALL OF THIS IS AHEAD OF THE COLD FRONT WHICH WILL PROVIDE
THE NECESSARY FORCING.AHEAD OF THE FRONT THERE WILL BE THE
POSSIBILITY OF A FEW SUPERCELLS TO DEVELOP WITH STRAIGHT LINE WINDS
AND HAIL BEING THE PRIMARY THREAT BUT AS THE FRONT MOVES CLOSER A
SQUALL LINE WILL DEVELOP. THIS IS FAVORABLE AS MODEL SOUNDINGS SHOW
STRONG LAPSE RATES AND MIDLEVEL COOLING. WINDS BEHIND THE
FRONT...MENTIONED IN THE NEXT PARAGRAPH...WILL BE QUITE STRONG AND
SHOULD NOT HAVE MUCH OF A PROBLEM COMING DOWN TO THE SFC WITH THE
SQUALL LINE AND THIS WILL PROVIDE A DECENT STRAIGHT LINE WIND THREAT
WITH EVEN THE POSSIBILITY OF ISOLATED TORNADOES.

THE BEST CHANCE FOR WINDS IN THE LAKE WIND ADV CRITERIA WILL
BE AFTER THE FRONT PASSES. WINDS WILL BE MORE UNIDIRECTIONAL UP TO
H85 AND CAA AT H7 WILL BE STRONG WHICH WILL HELP FORCE WINDS FROM
H85 AND LOWER...DOWN TO THE SURFACE. BOTH GFS/NAM HAS H925 WINDS OF
AROUND 35 KNOTS...WHICH WILL BE CLOSE TO LAKE WIND ADVISORY CRITERIA.
SO WILL PUT A LAKE WIND ADVISORY OUT FOR THE REGION TONIGHT BEHIND
THE COLD FRONT PASSAGE. OTHERWISE THE RAINS SHOULD TAPER OFF FROM
THE NORTHWEST AFTER MIDNIGHT. SO WILL PUT IN DECREASING POPS AT THAT
TIME.

FOR TUESDAY...THE RAINS WILL PUSH OFF TO THE EAST BY 12Z TUESDAY.
COLD AIR ADVECTION THAT DEVELOPS TO THE REAR OF THE FRONT CONTINUES
INTO TUESDAY AFTERNOON WITH 850 TEMPS BELOW ZERO BY 18Z TUESDAY.
SKIES WILL BE PARTLY CLOUDY DURING THE DAY. HIGHS WILL BE BELOW
SEASONAL AVERAGES WITH READINGS IN THE LOWER TO UPPER 50S. /17/

TUESDAY NIGHT AS THE SFC HIGH SLIDES EAST OF OUR CWA ANOTHER POTENT
NORTHERN STREAM SHORTWAVE WILL DROP SOUTH THROUGH THE CENTRAL
PLAINS. THE ASSOCIATED SFC LOW WILL BE CENTERED OVER ARKANSAS BY
WEDNESDAY MORNING. THERE IS SOME DISAGREEMENT IN THE MODELS WITH THE
POSITION AND MOVEMENT OF THIS LOW AND THE PCPN GENERATED OVER OUR
CWA. HAVE LEANED TOWARD GFS/UKMET AND WENT WITH THE LOW TRACKING
SLOWLY TO THE SOUTHEAST ACROSS OUR AREA THROUGH THE DAY WEDNESDAY.
WITH THE LOW TRACKING OVERHEAD...WENT WITH LIKELY POPS. RAINFALL
SHOULD BE LIGHT BUT EVERYONE SHOULD GET WET. THE LIGHT RAIN SHOULD
BE ENDING IN THE SE DURING THE EVENING HOURS AND MUCH COLDER AND
DRIER AIR WITH BRIEFLY DROP INTO THE REGION. SOME NORTHERN COUNTIES
MAY SEE LOWS NEAR FREEZING THURSDAY MORNING. /22/

.LONG TERM... A SFC RIDGE WILL MOVE ACROSS THE CWA THURSDAY AND SW
FLOW IS EXPECTED ACROSS THE WESTERN HALF BY THURSDAY EVENING. VERY
LITTLE MOISTURE IS EXPECTED TO BE AVAILABLE WHEN THE NEXT NORTHERN
STREAM SHORTWAVE AND ASSOCIATED COLD FRONT MOVES ACROSS THE AREA
THURSDAY NIGHT. GFS CONTINUES TO CONSISTENTLY GENERATE QPF ACROSS
OUR NORTHERN TIER COUNTIES AND WL INCLUDE SLIGHT CHANCE POPS THERE.
AGAIN VERY LITTLE RAIN IS EXPECTED AND THE MENTION OF SPRINKLES MAY
BE THE BEST WAY TO HANDLE THE SITUATION IN FUTURE PACKAGES. IT WILL
BE COOL AND DRY FRIDAY AS NORTHWEST WINDS HOLD MOST SITES IN THE
50S. IT WILL REMAIN DRY WITH A GRADUAL WARMING TREND THROUGH THE
WEEKEND. THE LARGE UPPER RIDGE OVER THE WESTERN CONUS WILL BEGIN
BREAKING DOWN LATE FRIDAY AND SCOOT THE LARGE UPPER TROUGH OVER THE
EASTERN CONUS INTO THE ATLANTIC. AFTERNOON HIGHS WILL REACH INTO THE
LOWER 70S SOUTHERN HALF SATURDAY AND SUNDAY. WITH NEAR ZONAL FLOW
ALOFT MONDAY...A COLD FRONT WILL LOOSE ITS MOMENTUM AS IT DROPS INTO
NORTHERN MISSISSIPPI. THIS FRONT IS EXPECTED TO STALL LATE MONDAY
BEFORE RETURNING NORTH AS A WARM FRONT TUESDAY. THE DGEX BRING THE
FRONT A LITTLE FURTHER SOUTH THAN THE GFSLR. WL CARRY CHANCE POPS IN
THE NORTH AND TAPER TO SLIGHT CHANCE IN THE SOUTH MONDAY. /22/

&&

.AVIATION...EXPECT MVFR AND IFR CEILINGS AND VISIBILITYS IN
THUNDERSTORMS FOR TONIGHT. EXPECT CONDITIONS TO IMPROVE AFTER
MIDNIGHT FROM THE NORTHWEST WITH VFR CONDITIONS AND LOCAL MVFR
CONDITIONS PRIOR TO 12Z. AFTER 12Z EXPECT FULL VFR CONDITIONS FOR
PARTLY CLOUDY SKIES. WINDS WILL BE A PROBLEM AFTER THE FRONTAL
PASSAGE ESPECIALLY AFTER MIDNIGHT AS COLD AIR ADVECTION SETS IN WITH
GUSTS OF AROUND 30 KNOTS. THE GUSTS SHOULD EASE UP AFTER 12Z OF
AROUND 20 KNOTS. /17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY IN EFFECT FOR TONIGHT FOR ALL ZONES.
LA...LAKE WIND ADVISORY IN EFFECT FOR TONIGHT FOR ALL ZONES.
AR...LAKE WIND ADVISORY IN EFFECT FOR TONIGHT FOR ALL ZONES.

&&

MM/MME
Hazardous weather outlook, Mar 7, 3:03 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CST MON MAR 07 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081626-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
303 PM CST MON MAR 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI	LATE THIS
AFTERNOON AND THIS EVENING.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE TOWARD THE LOWER
MISSISSIPPI VALLEY. THIS WILL BRING A STRONG COLD FRONT INTO THE
REGION LATE THIS EVENING. AS THE SURFACE LOW ASSOCIATED WITH THE
COLD FRONT DEEPENS WINDS WILL BECOME STRONGER OUT OF THE SOUTH
AND HELP TRANSPORT MORE MOISTURE INTO THE OUTLOOK AREA.  THIS
WILL INCREASE THE INSTABILITY AHEAD OF THE COLD FRONT DURING THE
LATE AFTERNOON AND EVENING HOURS. THIS WILL BE CONDUCIVE FOR
SCATTERED SEVERE THUNDERSTORM DEVELOPMENT.  DECENT WIND SHEAR AND
GOOD LAPSE RATES WILL ALSO FAVOR THE DEVELOPMENT OF  SEVERE
THUNDERSTORMS WITH DAMAGING WINDS OF UP TO 60 MILES AN HOUR AND
LARGE HAIL AHEAD OF THE COLD FRONT.

AS THE COLD FRONT MOVES CLOSER...A SQUALL LINE WILL DEVELOP. THE
WINDS BEHIND THE COLD FRONT WILL BE STRONG AND WITH A SQUALL LINE
MOVING THROUGH...STRONG STRAIGHT LINE WINDS IN EXCESS OF 60 MILES
WILL ONCE AGAIN BE THE PRIMARY THREAT. THERE WILL ALSO BE THE
OUTSIDE RISK OF TORNADOES WITH THE SQUALL LINE.

...FLOODING...
LOCALLY HEAVY RAINFALL CAN BE EXPECTED AS THUNDERSTORMS
MOVE ACROSS THE REGION FOR  TONIGHT. RAINFALL AMOUNTS WILL
AVERAGE FROM ONE TO ONE AND HALF  INCHES WITH LOCAL TWO INCH
AMOUNTS...MAINLY SOUTH OF INTERSTATE 20.

...NON PRECIPITATION...
SURFACE WINDS BEHIND THE COLD FRONT WILL BE BREEZY...BUT JUST
ABOVE THE SURFACE...WINDS MAY APPROACH 35 MPH. AS THE PRESSURE
GRADIENT TIGHTENS...WINDS WILL PICK UP TO JUST BELOW 20 MPH WITH
WIND GUSTS AROUND 30 MPH OUT OF THE NORTHWEST. THIS HAS PROMPTED
THE ISSUANCE OF A LAKE
WIND ADVISORY FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI. THE WINDS WILL DECREASE
ON TUESDAY MORNING TO BELOW LAKE WIND CRITERIA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS	EVENING. OTHER
THAN THAT... ACTIVATION IS NOT ANTICIPATED TO BE NEEDED THROUGH
NEXT MONDAY MARCH 14TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 18 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
March 7, 3:55 PM CST to 3:58 PM CST
Where
Hinds County, Jackson
Measured
60 kt (69 mph) estimated gust
Property damage
$55,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -90.167

Numerous trees were blown down in the city, with a few down on a house. Just off Interstate 55, a large billboard was blown over. Additionally, several power lines were blown down.

Thunderstorm Wind, Madison

When
March 7, 4:00 PM CST to 4:02 PM CST
Where
Madison County, Ridgeland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -90.133

A couple of trees and a power lines were blown down. A tree and power line were blown down at Rice Road and the Natchez Trace and another tree was blown down at West Jackson and North Wheately Streets.

Thunderstorm Wind, Madison

When
March 7, 4:00 PM CST
Where
Madison County, Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.467, -90.100

A couple of trees and many large limbs were blown down.

Thunderstorm Wind, Madison

When
March 7, 4:03 PM CST
Where
Madison County, 3 mi E of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -89.983

A few trees were blown down off Sharon Road.

Thunderstorm Wind, Rankin

When
March 7, 4:06 PM CST
Where
Rankin County, Pearl
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -90.117

A few trees were blown down.

Thunderstorm Wind, Scott

When
March 7, 4:40 PM CST
Where
Scott County, 2 mi E of Harperville
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -89.450

Several trees and a few power lines were blown down.

Thunderstorm Wind, Newton

When
March 7, 4:46 PM CST
Where
Newton County, Conehatta
Measured
55 kt (63 mph) estimated gust
Property damage
$13,000
Reported by
EMERGENCY MANAGER
Coordinates
32.450, -89.283

A roof was blown off a large shed on Alton Graham Road.

Thunderstorm Wind, Newton

When
March 7, 4:48 PM CST to 4:55 PM CST
Where
Newton County, 6 mi NE of Conehatta
Measured
73 kt (84 mph) estimated gust
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
32.517, -89.217

A significant downburst occurred from just NE of Conehatta to around Union. Across this area, several hundred trees were blown down along with damage to several structures. Six miles NE of Conehatta, a mobile home was destroyed as two trees were blown down onto it. Four miles NW of Decatur, a roof was blown off a house. In Union, one home had tin and shingles pealed off the roof with two other homes having trees blown down on them. One home was on Carver Street and the other was near County Line Road.

Thunderstorm Wind, Neshoba

When
March 7, 4:50 PM CST to 5:00 PM CST
Where
Neshoba County, Neshoba
Measured
68 kt (78 mph) estimated gust
Property damage
$70,000
Reported by
EMERGENCY MANAGER
Coordinates
32.617, -89.150

The significant downburst continued out of northern Newton county and moved across southern portions of Neshoba county from near Neshoba to around Tucker and Bethsaida. Along the path, dozens of trees were blown down as well as numerous power lines. Near Bethsaida, a barn was destroyed as several trees were blown down onto it. Also in this area, two metal car ports were damaged.

Thunderstorm Wind, Newton

When
March 7, 5:00 PM CST
Where
Newton County, 2 mi N of Newton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.350, -89.167

On Pine Bluff Road, a few trees and power lines were blown down.

Thunderstorm Wind, Kemper

When
March 7, 5:02 PM CST to 5:08 PM CST
Where
Kemper County, 2 mi N of Damascus
Measured
63 kt (72 mph) estimated gust
Property damage
$22,000
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -88.833

A roof was blown off a barn just north of Damascus along with several trees blown down 3 miles south of town.

Thunderstorm Wind, Newton

When
March 7, 5:13 PM CST
Where
Newton County, 1 mi W of Chunky
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -88.950

A few trees were blown down near US Highway 80.

Thunderstorm Wind, Kemper

When
March 7, 5:15 PM CST
Where
Kemper County, De Kalb
Measured
66 kt (76 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -88.650

A portion of a roof was damaged to a Laundromat.

Hail, Lauderdale

When
March 7, 5:15 PM CST
Where
Lauderdale County, 1 mi W of Collinsville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.500, -88.867

Thunderstorm Wind, Kemper

When
March 7, 5:20 PM CST to 5:23 PM CST
Where
Kemper County, Scooba
Measured
67 kt (77 mph) estimated gust
Property damage
$80,000
Reported by
GOVT OFFICIAL
Coordinates
32.833, -88.433

Numerous trees were blown down with a few blocking roads. Four homes had shingles pealed off the roof and two out sheds were destroyed.

Thunderstorm Wind, Lauderdale

When
March 7, 5:22 PM CST
Where
Lauderdale County, 1 mi N of Meridian
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
32.383, -88.717

One tree was blown down and landed on a vehicle. Another tree was blown down across Highway 39 and blocked both lanes.

Thunderstorm Wind, Jasper

When
March 7, 5:25 PM CST
Where
Jasper County, Rose Hill
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
32.150, -89.000

A few trees were blown down along with lawn furniture blown across a field.

Thunderstorm Wind, Clarke

When
March 7, 5:37 PM CST
Where
Clarke County, 3 mi NE of Enterprise
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
32.217, -88.783

A tree and a power line were blown down near the Clarkdale community.

Thunderstorm Wind, Lauderdale

When
March 7, 5:48 PM CST
Where
Lauderdale County, Whynot
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -88.500

A tree and a power line were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441081, 5441082, 5441083, 5441084, 5441146, 5441147, 5441148, 5441149, 5441150, 5441151, 5441152, 5441153, 5441154, 5441155, 5441156, 5442022, 5442023, 5442024, 5442025.